After seven years of being in remission from MS, I just experienced the worst Multiple Sclerosis flare up of my life and it was entirely my fault.
It started out in what I thought was going to be more of an annoyance attack. I woke up in the middle of the night and realized that every single part of my body was numb, from my scalp down to the bottoms of my feet. Creepy…yes, debilitating…no. I had experienced similar symptoms seventeen years prior when I had my very first MS attack. Numbness I can handle; I can still function, go to work, get things done, etc.
But the next morning I had a new symptom; I felt “dizzy.” At first I thought it was a head cold, but my dizziness got worse. Anything I looked at flipped around in circles in front of my eyes. I couldn’t focus on anything or think straight, and I could barely walk. I was going through a massive Multiple Sclerosis flare up.
My neurologist explained that a lesion was attacking the optic nerves that control eye movement. So while my pupils were fixed on an object, my eyes were constantly moving upward or side to side on their own, causing my dizziness. Out of desperation, I agreed to three days of high dose IV steroids to shut down the attack. The steroids stopped the involuntary eye movement, but only after a long two weeks, in which I was on bed rest and suffered severe headaches and more dizziness.
I began my long, slow journey to recovery from my Multiple Sclerosis flare up. But, first, I had questions and doubts.
Why did this happen?
Should I have stayed on the medication?
Is the McDougall dietary approach to MS not working for me?
I was so perfect with the diet, how could this happen?!
The analyst in me kicked in, and I started replaying the last six months of my life. Where had I been, what I had eaten, what had I been doing – everything was under scrutiny. I kept digging and that’s when I realized I had done this to myself!
Under doctor’s orders, I had been using an over-the-counter medicated cream to clear up a recurring rash brought on by candida. I had been using it twice a day, daily for over three months over my abdomen and back (hence, a large area). It never occurred to me to read the ingredients label, but there it was in black and white – Cod Liver Oil and Lanolin Oil – double whammy. Both animal products.
For years, I have been following the Dr. McDougall protocol, eating a whole-food, plant-based, oil-free diet. This program helped me to go into Multiple Sclerosis remission and be symptom and medication free. But now, by using this cream, I had exposed myself to large amounts of animal products via my skin.
After consulting with Dr. McDougall, we are certain this is what caused my attack. You see, our skin absorbs 60% of what we put on it and that goes right into the bloodstream. Using this cream which contains animal byproducts was all my immune system needed to wake up my dormant MS. I had poisoned myself.
I immediately tore the house apart to see if I was being exposed to animal products in other ways. Sure enough, an acne cream I had been using contained lanolin and my motion sickness pills contained lactose. I hadn’t been as perfect as I thought.
New rule – if a product doesn’t say 100% vegan, it doesn’t come anywhere near me! That goes for hair care, make-up, deodorant, facial/body wash, toothpaste, etc. The only thing not vegan in my house now is the cat’s food – only because they refuse to go vegan. But, I am very careful when handling their food and cleaning their dishes to avoid any type of cross contamination.
I am not taking any more chances. As far as I’m concerned, this Multiple Sclerosis flare up was my second wake-up call (the first was being diagnosed with MS). Friends have asked me if I set fire to the things that led to my attack. No, I have kept them all, piled up like a shrine as a reminder that just as important as what I put in my body is what I put on my body. Never again will I forget to read a label.
Interested in reading more about the Dr. McDougall protocol? Check out the book The Healthiest Diet on the Planet!
Want to read more?